March 2013

 

CATARACT

 

Complicated cataract cases

Management of medications in cataract patients


by Alan S. Crandall, M.D.

 

Kevin Miller, M.D.

There are a number of topical and systemic medications that complicate the life of the cataract surgeon. They include obvious ones such as miotic agents used to treat glaucoma; alpha-receptor antagonists used to treat prostatic hypertrophy; and anticoagulants such as aspirin, clopidogrel, and warfarin. There are many others, however, including topical corticosteroids, nonsteroidal anti-inflammatory agents, and prostaglandins used to treat glaucoma. Continuation or discontinuation of these medications must be done in the context of a patient's overall ocular and systemic health. In this article, Alan Crandall, M.D., discusses his approach to the management of these medications in the perioperative period. While no absolute guidelines can be given because each situation is unique, he provides general guidance that should be useful to cataract surgeons.

Kevin Miller, M.D.

Complicated cataract cases editor

 
Eye drops

There are a number of situations where patients are on medications both systemically and topically and questions concerning altering or stopping the medications must be dealt with prior to cataract surgery.

Many patients (if not most) are on blood thinners. This is not much of a concern for routine cataract patients especially with clear corneal small incisions, however patients who are having a combined cataract and standard glaucoma procedure could be at risk for choroidal hemorrhage. The patients who are at risk for hemorrhage include patients with glaucoma, high myopia, blood dyscrasia, and simply older age. One must weigh the risk of the hemorrhage against the possibilities of the systemic problems such as stroke or heart issues that can occur if the medicine is stopped. I do not routinely stop the medications, especially warfarin, without discussing this with the internal medicine doctor, but I mostly want to make sure that patients are not over-coumadinized (that their INR is within the desired range) and during surgery try to minimize the time that there is hypotony. One of the great advantages of doing these cases with topical anesthesia is that the patient will have sudden severe pain and can warn you that things are happening; this can alert you, and I will quickly close all the incisions and pressurize the eye. This has happened to me five times, and we were able to keep the choroid relatively combined.

The other group of medications that lead to issues with cataract are the alpha-1 inhibitors (classically tamsulosin) and possibly other medications that cause intraoperative floppy iris syndrome. It has been shown that this can happen even with a short exposure to the medicines, and it does not help to stop the medications, but fortunately surgical strategies have been developed that allow managing the floppy iris and lead to excellent outcomes. Here history is the key.

The issue of topical medications is one with many differing opinions. Fortunately most of the modern glaucoma medications do not effect the pupil, but we still have patients who are on pilocarpine or echothiophate iodide; these can cause small pupils and even synechiae that must be dealt with and also lead to increased breakdown of the blood aqueous barrier. We try to discontinue them prior to surgery but must be careful to monitor pressures if the optic nerve is significantly at risk. Since the prostaglandin analogues can signal the inflammatory pathway, there is the concern that patients on them might be at higher risk for cystoid macular edema. I do not stop the medication and like most reported series do not see a higher incidence of CME. I do like to start anti-inflammatory medications four or five days prior to surgery, which I also do in patients on other glaucoma medications that can induce an activated angry conjunctiva in cases undergoing a combined procedure. It would be nice to be able to discontinue the meds prior to surgery but again it is important to know the control of the glaucoma and the status of the optic nerve. If even small elevations in pressure might risk further damage then I continue the meds up to surgery and discontinue them in combined surgery, but usually not in straight cataracts even though we are likely to get a 4-5 mm sustained drop in pressure initially.

Managing the post-op regimen can be tricky because many of the glaucoma patients are steroid responders, but trabeculitis from the surgery can also lead to pressure issues; close monitoring with agile manipulation of the steroids is important. Many surgeons prefer difluprednate since it is a very powerful steroid, but it can lead to high pressure spikesthey must be monitored frequently and reduced as quickly as possible. Often keeping the balance between inflammation and pressure can involve multiple dosage or medication switches.

Editors' note: Dr. Crandall is professor and senior vice chair, director of glaucoma and cataract, co-director, Moran International Division, Moran Eye Center, University of Utah, Salt Lake City. He has financial interests with Alcon (Fort Worth, Texas).

Contact information

Crandall: Alan.Crandall@hsc.utah.edu

Related articles:

OTC ophthalmic meds, a growing market by Vanessa Caceres EyeWorld Contributing Editor

Medication alert for LASIK and PRK

Azithromycin not steroids for inflammation? by Matt Young EyeWorld Contributing Editor 

Preservative use in allergy medications by Michelle Dalton EyeWorld Contributing Editor

New antibiotic option for the treatment of blepharitis by Marguerite B. McDonald, M.D.

Steroid use in cataract surgery: On its way out? by Michelle Dalton EyeWorld Contributing Editor

Systemic medications can have ocular side effects by Vanessa Caceres EyeWorld Contributing Writer

Medications in cataract patients Medications in cataract patients
Ophthalmology News - EyeWorld Magazine
283 110
216 288
,
2017-03-01T05:54:47Z
True, 3